Alert archive / South Dakota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 192, NWS Aberdeen, SD

September 20, 2007Faulk County, Hand County, Hyde County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Sep 20, 2007, 3:42 AM CDT for Faulk County, Hand County, Hyde County, South Dakota. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 20, 2007, 3:42 AM CDT (08:42 UTC)
Expired
Sep 20, 2007, 4:45 AM CDT
In force
63 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

Counties Faulk County, SD, Hand County, SD, Hyde County, SD

The radar

The Aberdeen radar (KABR), 103 km from the middle of the area, began a volume at 08:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 8.7 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2007-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2007-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1600 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
357 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 9:09 PM CDT, 6 hours 33 minutes earlier.

Area forecast discussion, Sep 19, 9:09 PM CDT, 6 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
909 PM CDT WED SEP 19 2007

.UPDATE...
SCATTERED THUNDERSTORMS HAVE DEVELOPED ON NOSE OF LEADING EDGE OF
305K LAYER FORCING...ALTHO MOISTURE REMAINS AWFULLY MEAGER. EXPECT
THIS ROUND OF ACTIVITY TO MOVE QUICKLY INTO ND BEFORE 06Z. AS NEXT
WAVE KICKS INTO PLAINS AFT 06Z...COUPLED WITH INCREASING LOLVL JET
AND BETTER MOISTURE TRANSPORT...EXPECT ANOTHER ROUND OF TSRA TO
FORM BETWEEN 06Z AND 12Z.

HAD TO COOL DOWN HOURLY TEMPS...BUT MIN T GRID STILL LOOKED GOOD.

UPDATED AVIATION DISCUSSION BELOW.

&&
.PREV DISCUSSION...
.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT
SURFACE HIGH PRESSURE CONTINUES TO PUSH EASTWARD INTO MN THIS
AFTERNOON WHILE CENTRAL/WESTERN SD IS EXPERIENCING AN INCREASE IN
ESE WINDS AS LOW PRESSURE STRENGTHENS OVER THE ROCKIES. STILL
LOOKING AT INCREASING LOW/MID LEVEL MOISTURE TONIGHT ACROSS
CENTRAL SD...ALONG WITH STRONG WAA. CLOUDS WILL BE ON THE INCREASE
OVERNIGHT...ALONG WITH THE POSSIBILITY FOR SHOWERS AND
THUNDERSTORMS. A FEW COULD BE ON THE STRONG SIDE AS STEEP MID
LEVEL LAPSE RATES SPREAD OVER THE AREA. STRONG LLJ ALSO DEVELOPS
OVERNIGHT WHICH WILL AID IN THE INCREASING CHANCES FOR CONVECTION.
EXPECTING SCT SHOWERS AND STORMS TO APPROACH THE JAMES VALLEY BY
AROUND 12Z THURSDAY. SVR PARAMETERS LOOKING RATHER GOOD BY
TOMORROW AFTERNOON ACROSS THE NORTHEASTERN CWA. SLIGHT RISK HAS
BEEN EXPANDED SOUTHWEST TO INCLUDE MOST OF THE EASTERN CWA. TOUGH
TO DETERMINE IF THERE WILL BE ENOUGH HEATING TO INITIATE SURFACE
BASED CONVECTION BY AFTERNOON AS THERE SHOULD BE A DECENT COVERAGE
OF LOW TO MID LEVEL CLOUDS THURSDAY MORNING. TEMPERATURES ON
THURSDAY ALSO A CHALLENGE AND WILL BE HIGHLY DEPENDENT ON CLOUD
COVER. TREND RECENTLY HAS BEEN TO FORECAST HIGHS A LITTLE TOO WARM
THAN REALITY SO BACKED OFF ON HIGHS JUST A TAD FOR THURSDAY.
ALTHOUGH...WAA LOOKS STRONG ACROSS CENTRAL SD BY THURSDAY
AFTERNOON. COLD FRONT PUSHES THROUGH THE AREA THURSDAY NIGHT SO
KEPT SMALL POPS ACROSS THE EASTERN CWA AS LLJ STILL FAIRLY STRONG
IN THIS AREA.

.LONG TERM...FRIDAY MORNING THROUGH WEDNESDAY

AN ACTIVE WEATHER PATTERN CONTINUES THROUGH THE WEEKEND AND INTO
NEXT WEEK.

A RAPIDLY MOVING UPPER TROF AND COLD FRONT WILL MAKE FOR A DIFFICULT
WIND AND TEMPERATURE FORECAST AT THE START OF THE PERIOD. SURFACE COLD
FRONT WILL PASS THROUGH THE CWA IN THE EARLY MORNING HOURS. POST
FRONTAL CLEARING AND STRONG CAA WILL ALLOW FOR GENEROUS MIXING OF
H85 30-40KT NORTHWESTERLY WINDS...THUS HAVE LOWERED MAX TEMPS
DESPITE AMPLE SUNSHINE. WINDS WILL DIMINISH RAPIDLY IN THE
EVENING WITH CESSATION OF DIURNAL HEATING AND AS GRADIENT WEAKENS

SURFACE RIDGE WILL MOVE OVERHEAD FRIDAY NIGHT AND INTO THE MIDWEST
SATURDAY...ALLOWING FOR LIGHT WINDS AND TEMPERATURES TO DROP
RAPIDLY BY SATURDAY MORNING. SIGNIFICANT DRYING FRIDAY WILL HELP
LIMIT FOG POTENTLY FOR SATURDAY MORNING DESPITE OTHERWISE
FAVORABLE CONDITIONS.

UPPER RIDGE CONTINUES TO STABILIZE THE REGION SATURDAY...AND WILL
COMBINE COPIOUS SUNSHINE WITH SOUTHERLY FLOW TO RETURN HIGHER
TEMPERATURE/DEWPOINT AIR INTO SD.

FOR SATURDAY NIGHT AND SUNDAY...UPPER RIDGE AXIS MOVES NORTHEAST
AND SOUTHWESTERLY FLOW BEGINS TO DOMINATE PATTERN ONCE AGAIN.
STEEPENING LAPSE RATES ALOFT AND NOSE OF 50KT LOW LEVEL JET MAY
PROVIDE FOCUS FOR ISOLATED THUNDERSTORM OR TWO LATE SATURDAY BEFORE
FOCUS MOVES NORTHWARD AND OUT OF CWA. SURFACE LOW FORMING IN EASTERN
MT AHEAD OF UPPER TROF/CLOSED LOW. FAVORABLE ENTRANCE REGION OF
JET MAX OVER SD IN PHASE WITH A WEAK COLD FRONT. THIS WILL PROVIDE
THE FOCUS FOR THUNDERSTORMS SUNDAY EVENING.

CONTINUED SHOWER/THUNDERSTORM ACTIVITY EXPECTED NEXT WEEK AS BROAD
UPPER TROF REMAINS ACROSS REGION MONDAY AND TUESDAY.

&&

.AVIATION...
VFR CONDS EXPECTED THROUGH 10Z WITH SCT -TSRA ACROSS THE NORTHERN
PART OF THE CWA. AFT 10Z...LOOK FOR MORE WIDESPREAD TSRA ACTIVITY
WITH SCT MVFR CIGS WITH SOME OF THE STORMS. UP TO 1/2 INCH HAIL IS
POSSIBLE WITH SOME OF THE STRONGER STORMS FROM 10Z TO
14Z...ESPECIALLY IN THE KABR/KATY/KMBG AREAS. BY 18Z...VFR CONDS
ARE EXPECTED TO DEVELOP CLOSER TO THE MO RIVER AND GRADUALLY PUSH
TO THE EAST BY 00Z FRIDAY.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...HINTZ
SHORT TERM...TMT
LONG TERM...CONNELLY
AVIATION...HINTZ
Hazardous weather outlook, Sep 19, 5:03 AM CDT, 22 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
503 AM CDT WED SEP 19 2007

SDZ003>005-009-010-015>017-033>037-045-048-051-201015-
CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK-
STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
503 AM CDT WED SEP 19 2007 /403 AM MDT WED SEP 19 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS...SOME POSSIBLY SEVERE...ARE EXPECTED
OVERNIGHT TONIGHT. LARGE HAIL IS THE PRIMARY SEVERE WEATHER THREAT
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE MAINLY LATE SATURDAY NIGHT THROUGH
SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BECOME NECESSARY LATER TONIGHT.

MNZ039-046-SDZ006>008-011-018>023-201015-
TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-
503 AM CDT WED SEP 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED COVERAGE OF THUNDERSTORMS IS POSSIBLE LATE
TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED ON THURSDAY. SOME STORMS MAY
BECOME SEVERE AND BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING
WINDS AND MAYBE EVEN A TORNADO OR TWO. PRESENTLY...THE AREA UNDER
GREATEST THREAT OF SEVERE WEATHER ON THURSDAY RUNS ALONG AND NORTH
OF A LINE FROM ABERDEEN TO WATERTOWN.

THUNDERSTORMS ARE POSSIBLE MAINLY LATE SATURDAY NIGHT THROUGH
SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

DORN

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 9:54 PM CDTSevere Thunderstorm WarningABREdmunds, Faulk, Potter, Walworth37 min
Sep 20, 1:42 AM CDTSevere Thunderstorm WarningABRFaulk, Hand, Hyde33 min
Sep 20, 2:09 AM CDTSevere Thunderstorm WarningABRBrown, Edmunds, Faulk, Spink36 min
Sep 20, 2:48 AM CDTSevere Thunderstorm WarningABRBrown, Edmunds, Faulk, Spink57 min
Sep 20, 3:36 AM CDTSevere Thunderstorm WarningABRBrown, Day, Spink39 min
Sep 20, 3:57 AM CDTSevere Thunderstorm WarningABRHand, Spink48 min
Sep 20, 4:16 AM CDTSevere Thunderstorm WarningABRBrown, Edmunds, Faulk, Spink44 min
Sep 20, 4:36 AM CDTSevere Thunderstorm WarningABRClark, Codington, Day, Spink54 min
Sep 20, 4:41 AM CDTSevere Thunderstorm WarningABRBrown, Day, Marshall49 min
Sep 20, 4:55 AM CDTSevere Thunderstorm WarningABRBrown, Day, Spink37 min
Sep 20, 5:05 AM CDTSevere Thunderstorm WarningABRBrown, Edmunds28 min
Sep 20, 5:29 AM CDTSevere Thunderstorm WarningABRClark, Codington, Day31 min
Sep 20, 5:42 AM CDTSevere Thunderstorm WarningABRClark, Day, Spink33 min
Sep 20, 5:54 AM CDTSevere Thunderstorm WarningABRCodington36 min
Sep 20, 6:17 AM CDTSevere Thunderstorm WarningABRDay28 min
Sep 20, 6:36 AM CDTFlash Flood WarningABRClark, Codington, Day4 hr
Sep 20, 6:42 AM CDTSevere Thunderstorm WarningABRDeuel, Hamlin33 min
Sep 20, 7:14 AM CDTSevere Thunderstorm WarningABRDeuel, Grant31 min
Sep 20, 7:27 AM CDTSevere Thunderstorm WarningABRDeuel33 min
Sep 20, 7:32 AM CDTSevere Thunderstorm WarningABRDay28 min
Sep 20, 7:58 AM CDTSevere Thunderstorm WarningABRDeuel17 min
Sep 20, 7:59 AM CDTSevere Thunderstorm WarningABRDay25 min
Sep 20, 10:44 AM CDTSevere Thunderstorm WarningABRGrant, Roberts31 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.